USMLE Forums banner
1 - 6 of 6 Posts

·
Registered
Joined
·
487 Posts
Discussion Starter · #1 ·
A 65-year-old woman returns to the physician for a follow-up examination. She has a history of diabetes and hypertension that is progressively worsening despite multiple medications. She takes metformin, hydrochlorothiazide, and amlodipine. To view the examination, click on atteched file. Which of the following is most likely decreased in this patient?

A) Atrial natriuretic peptide levels
B) Blood urea nitrogen (BUN) levels
C) Glomerular filtration rate in response to captopril
D) Net acid excretion
E) Potassium secretion

 

Attachments

·
Registered
Joined
·
187 Posts
Abdominal auscultation over the renal artery regions reveals systolic bruits bilaterally, a finding indicative of bilateral renal artery stenosis (BRAS).

It is known that ACE inhibitors are absolutely contraindicated in BRAS, because the ablation of vasoconstriction of the efferent arteriole evoked by captopril, in combination with the decreased blood flow through the afferent arteriole due to renal artery stenosis, have a detrimental effect on GFR.

On the other hand, captopril challenge test (with a single dose of captopril, of course), or the administration of captopril and the subsequent evaluation of the GFR by means of scintigraphy, represent methods that are implicated in order to confirm the diagnosis of BRAS, exactly because they reveal the underlying reduction of GFR.

Finally, it is worth commenting that, although captopril actually causes hyperkalemia, in this specific patient this effect of captopril is most probably counteracted by the hypokalemic properties of the HCTZ diuretic that is also administered to her. The same is true for the cumulative effect on hydrogen ions.

ANP (neurohormonal reflex response) and BUN levels (low GFR => low clearance) are expected to be elevated in this patient.

Consequently, the correct answer must be C.
 

·
Registered
Joined
·
487 Posts
Discussion Starter · #4 ·
C..

yup..its C....here is the explanation given by kaplan...

"This patient most likely has renal artery stenosis (RAS), as evidenced by the bilateral abdominal bruits. In the elderly population, atherosclerosis is the most common cause of RAS; atherosclerosis is more common in diabetic patients. RAS can decrease the renal perfusion pressure sufficiently to increase renin secretion significantly, which increases angiotensin II (AT-II), which, in turn, increases aldosterone. Chronic hypertension due to RAS is the result of elevated levels of AT-II and aldosterone. Aldosterone increases retention of sodium from the collecting duct, and water follows. AT-II increases reabsorption of sodium from the proximal tubule, and water follows. AT-II is also a vasoconstrictor, increasing peripheral vascular resistance. Vasoconstriction of the renal vasculature decreases renal plasma flow, which would be expected to decrease glomerular filtration rate proportionately. AT-II, however, preferentially vasoconstricts the efferent arteriole in the nephron, maintaining a reasonable glomerular filtration rate even with the reduced renal plasma flow. Captopril (an angiotensin-converting enzyme inhibitor) inhibits the conversion of angiotensin I to AT-II. The captopril-mediated decrease of AT-II will actually decrease glomerular filtration in the kidney with RAS, because decreasing efferent constriction causes the glomerular capillary pressure to fall."
 
1 - 6 of 6 Posts
Top